Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS Binghamton, NY

July 24, 2017Lackawanna County, Pike County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 24, 2017, 4:35 PM EDT for Lackawanna County, Pike County, Wayne County, Pennsylvania. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2017, 4:35 PM EDT (20:35 UTC)
Expired
Jul 24, 2017, 5:00 PM EDT
In force
25 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lackawanna County, PA, Pike County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 104 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 4:40 PM EDTTSTM WND DMG1 Nnw Peckville, PATREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WUUS51 KBGM 242035
SVRBGM
PAC069-103-127-242100-
/O.NEW.KBGM.SV.W.0124.170724T2035Z-170724T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
435 PM EDT MON JUL 24 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Lackawanna County in northeastern Pennsylvania...
  Southern Wayne County in northeastern Pennsylvania...
  Northern Pike County in northeastern Pennsylvania...

* Until 500 PM EDT

* At 435 PM EDT, severe thunderstorms were located along a line
  extending from Bethany to near Waymart to Dunmore, moving southeast
  at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind to 
           cause damage to trees, and power lines. 

* Severe thunderstorms will be near, 
  Honesdale, Prompton and Bethany around 440 PM EDT. 
  Lake Ariel around 445 PM EDT. 
  Arlington around 450 PM EDT. 
  Lehigh and Gouldsboro around 455 PM EDT. 
  Lackawaxen, Blooming Grove and Paupack around 500 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with these storms, and may lead to
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4119 7565 4134 7568 4139 7583 4143 7583
      4154 7553 4172 7530 4166 7505 4162 7505
      4161 7508 4155 7502 4148 7499 4148 7493
      4144 7489 4143 7484 4133 7494 4125 7517
      4123 7551 4122 7555 4116 7560
TIME...MOT...LOC 2035Z 296DEG 32KT 4164 7530 4152 7544 4143 7563 

HAIL...1.00IN
WIND...60MPH
 
$$

DJN
1 follow-up statement
636 
WWUS51 KBGM 242059
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
459 PM EDT MON JUL 24 2017

PAC069-103-127-242109-
/O.EXP.KBGM.SV.W.0124.000000T0000Z-170724T2100Z/
Lackawanna PA-Wayne PA-Pike PA-
459 PM EDT MON JUL 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR LACKAWANNA...SOUTHERN WAYNE
AND NORTHERN PIKE COUNTIES WILL EXPIRE AT 500 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4119 7565 4134 7568 4139 7583 4143 7583
      4154 7553 4172 7530 4166 7505 4162 7505
      4161 7508 4155 7502 4148 7499 4148 7493
      4144 7489 4143 7484 4133 7494 4125 7517
      4123 7551 4122 7555 4116 7560
TIME...MOT...LOC 2059Z 296DEG 32KT 4155 7506 4143 7520 4134 7539 

$$

DJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:54 PM EDT, 41 minutes earlier.

Area forecast discussion, Jul 24, 3:54 PM EDT, 41 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Binghamton NY
354 PM EDT Mon Jul 24 2017

.SYNOPSIS...
A slow moving low pressure system will continue to bring
showers and storms scattered across the region through tonight.
The system will start to move away with light rain tapering off
Tuesday afternoon. High pressure will finally bring mainly dry
weather for Wednesday before the next round of showers and
storms arrive Thursday and Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
400 pm update...
Main concerns in the near term remain focused around the continuing
thunderstorms tracking from the southern tier of NY into northeast
PA this evening, the persistent light rain showers mixed with low
clouds and fog tonight/Tuesday morning, and a cool wet day expected
on Tuesday.

The threat for flooding will continue early this evening along
the NY/PA border between Sayre and Binghamton due to heavy rain
from yesterday and this afternoon, but conditions should improve
through the night as rain comes to an end. Therefore, the Flash
Flood Watch will continue into the evening.

Currently, an upper low is situated over sern Ontario moving into
srn Quebec and an associated surface inverted trough is aligned from
nrn NY into the mid-Atlantic region. The upper low is expected to
shift to the east tonight, but an extension of the upper trough will
hold back across NY along with the surface trough tonight and into
tomorrow. This forcing, combined with weak instability and deep
moisture will allow the convection to persist into this evening.
However, the overall trend will be an e/sewd movement of the storms
and a gradual decrease in coverage and intensity. An area of cold
temps aloft...500mb temp -11C and 850mb temps +8C...and sufficient
deep moisture will allow for favorable convective conditions across
the region tonight.

Towards the morning hours, will likely see the threat for
thunderstorms diminish and return to a benign showery-type pattern
into the morning hours Tuesday. There may be some low clouds and fog
in the morning, but confidence is rather low due to the presence of
the upper trough and the potential for sufficient mixing in the BL.
Heights will rise going into the day Tuesday with showers becoming
light and tapering off in the afternoon. The cool air will remain in
place, along with a likely mid level cloud deck. Highs will top out
in the 70s, but it will likely feel much cooler with dew points in
the 50s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The upper level trough will slide into New England Tuesday
night. A weak surface anticyclone will move over NY and PA, with
the result being mainly fair weather Tuesday night through
Wednesday.

As the high moves into New England late Wednesday, southerly
flow is forecast to increase into NY. With this in mind, we
cannot rule out a slight chance for an isolated afternoon
thunderstorm.

A low pressure system moving into the Ohio Valley will spread
showers and thunderstorms back into NY and PA Thursday and
Thursday night. PWATs of 1.50 to 1.75 are progged to push across
Lake Erie and up the lake plain.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Another stormy period is forecast for Friday, as a sharp upper-
level trough shoots through NY with thunderstorms and, almost
certainly, more hydrological concerns.

The good news is the trough moves rather quickly, and heights
build across the region for Saturday through Monday. The result
should be a fair/dry period, which the entire forecast area
could really use right now.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Showers and thunderstorms continue to develop this afternoon
across the srn tier of NY, and will spill swrd into PA through
the rest of the afternoon and evening. Most terminals will
remain BKN MVFR/VFR with periods of lower cigs/vsbys in TS.
May see a few rain showers this evening before conditions dry
out through the overnight hours. Lower cigs...IFR to fuel
alternate...are likely tonight with temporary IFR vsbys as well.
Remain pessimistic with MVFR/fuel alt cigs through almost 18Z.

Outlook...

Tuesday ...Periodic restrictions in showers as well as low cigs
in the late morning...but slowly improving conditions into the
afternoon.

Wednesday...Mainly VFR.

Thursday & Friday...Chance of showers-storms with associated restrictions.

Saturday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 8 PM EDT this evening for PAZ038-039.
NY...Flash Flood Watch until 8 PM EDT this evening for NYZ055-056.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...BJT/PCF
Hazardous weather outlook, Jul 24, 10:30 AM EDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1030 AM EDT Mon Jul 24 2017

NYZ009-015>018-022>025-036-037-044>046-057-062-PAZ040-043-044-047-
048-072-251430-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Delaware-Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-
Pike-Southern Wayne-
1030 AM EDT Mon Jul 24 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms with brief heavy rainfall are possible this afternoon
and evening. The thunderstorms could also produce locally strong
winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ055-056-PAZ038-039-251430-
Tioga-Broome-Bradford-Susquehanna-
1030 AM EDT Mon Jul 24 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to heavy rainfall and associated flash flooding
concerns, showers and thunderstorms this afternoon could produce
locally strong winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 24, 1:47 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
147 PM EDT MON JUL 24 2017

NYZ025-044-055-056-241815-
Cortland NY-Tioga NY-Broome NY-Tompkins NY-
147 PM EDT MON JUL 24 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BROOME...SOUTHERN
CORTLAND...NORTHEASTERN TIOGA AND EAST CENTRAL TOMPKINS COUNTIES
UNTIL 215 PM EDT...

At 146 PM EDT, Doppler radar was tracking a strong thunderstorm near
Virgil, or near Marathon, moving east at 30 mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Virgil, Cincinnatus, McGraw, Willet, Whitney Point, Harford,
Marathon, Lapeer, Lisle and East Freetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4255 7587 4233 7585 4226 7591 4241 7634
      4260 7612
TIME...MOT...LOC 1746Z 283DEG 27KT 4246 7614

KAH
Special weather statement, Jul 24, 1:52 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Binghamton NY
152 PM EDT MON JUL 24 2017

NYZ023>025-055-241815-
Chemung NY-Schuyler NY-Tioga NY-Tompkins NY-
152 PM EDT MON JUL 24 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SCHUYLER...NORTHERN
CHEMUNG...SOUTHWESTERN TIOGA AND SOUTHWESTERN TOMPKINS COUNTIES UNTIL
215 PM EDT...

At 152 PM EDT, Doppler radar was tracking a strong thunderstorm over
Millport, or near Odessa, moving east at 30 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Horseheads, Erin, Watkins Glen, Catharine, Montour Falls, Spencer,
Odessa, Cayuta, Van Etten and Millport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4237 7693 4234 7639 4207 7645 4219 7697
TIME...MOT...LOC 1752Z 280DEG 28KT 4227 7686

KAH
Special weather statement, Jul 24, 3:54 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Binghamton NY
354 PM EDT MON JUL 24 2017

NYZ018-242100-
Onondaga NY-
354 PM EDT MON JUL 24 2017

...LOCALLY HEAVY RAINFALL WILL AFFECT NORTHERN ONONDAGA COUNTY...

At 354 PM EDT,
Doppler radar indicated locally heavy rainfall across parts of
northern Onondaga County.

There is a potential for heavy rainfall, and could cause localized
flooding of roads and poor drainage areas.

Locations impacted include...
Syracuse, Clay, Cicero, Van Buren, Baldwinsville, North Syracuse,
Solvay, Minoa, East Syracuse and Liverpool.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may lead to minor
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4320 7608 4318 7599 4313 7595 4309 7598
      4309 7592 4307 7591 4304 7648 4319 7647
      4321 7629 4320 7627 4322 7625 4320 7622
      4322 7619 4323 7611
TIME...MOT...LOC 1954Z 180DEG 0KT 4314 7623

DJN
Special weather statement, Jul 24, 3:58 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
358 PM EDT MON JUL 24 2017

PAZ047-242100-
Luzerne PA-
358 PM EDT MON JUL 24 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...WESTERN LUZERNE
COUNTY UNTIL 500 PM EDT...

At 357 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Biggertown to near Lightstreet to Elysburg.
Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Berwick around 420 PM EDT.
  Nescopeck and Huntington Mills around 430 PM EDT.
  Beach Haven around 435 PM EDT.
  Shickshinny around 440 PM EDT.
  Muhlenberg and Pond Hill around 445 PM EDT.
  Rock Glen and Sweet Valley around 450 PM EDT.
  Slocum around 455 PM EDT.
  Harveys Lake and Conyngham around 500 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4095 7621 4105 7623 4114 7623 4113 7627
      4119 7631 4130 7631 4138 7628 4138 7607
      4118 7600 4093 7609
TIME...MOT...LOC 1957Z 254DEG 19KT 4126 7651 4108 7644 4085 7653

DJN
Local storm report, Jul 24, 4:24 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
424 PM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     NICHOLSON               41.63N  75.79W
07/24/2017                   WYOMING            PA   911 CALL CENTER

            TREE DOWN ACROSS STATE ST

&&

MJH
Local storm report, Jul 24, 4:33 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
433 PM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     NICHOLSON               41.63N  75.79W
07/24/2017                   WYOMING            PA   911 CALL CENTER

            TREE FELL INTO HOUSE

&&

MJH

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:58 PM EDTFlash Flood WarningBGMBradford3 hr
Jul 23, 10:13 PM EDTFlash Flood WarningBGMBradford2 hr
Jul 23, 10:51 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna114 min
Jul 23, 11:01 PM EDTAreal Flood AdvisoryBGMSusquehanna119 min
Jul 23, 11:35 PM EDTFlash Flood WarningBGMBradford, Susquehanna3 hr
Jul 23, 11:55 PM EDTFlash Flood WarningBGMSusquehanna3 hr
Jul 24, 12:23 AM EDTFlash Flood Warning EmergencyBGMBradford3 hr
Jul 24, 12:28 AM EDTAreal Flood AdvisoryBGMSusquehanna, Wayne3 hr
Jul 24, 12:57 AM EDTFlash Flood Warning EmergencyBGMBradford2 hr
Jul 24, 2:26 AM EDTAreal Flood WarningBGMBradford, Susquehanna3 hr
Jul 24, 4:20 AM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Wayne3 hr
Jul 24, 5:25 AM EDTAreal Flood WarningBGMBradford, Susquehanna3 hr
Jul 24, 7:12 AM EDTAreal Flood AdvisoryBGMLuzerne3 hr
Jul 24, 1:32 PM EDTAreal Flood AdvisoryBGMBradford6 hr
Jul 24, 1:46 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Jul 24, 2:06 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Jul 24, 2:17 PM EDTFlash Flood WarningBGMBradford, Susquehanna3 hr
Jul 24, 2:33 PM EDTFlash Flood WarningBGMSusquehanna3 hr
Jul 24, 2:43 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna3 hr
Jul 24, 3:10 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna, Wyoming6 hr
Jul 24, 3:26 PM EDTSevere Thunderstorm WarningBGMBradford, Lackawanna, Susquehanna, Wyoming64 min
Jul 24, 3:50 PM EDTFlash Flood WarningBGMSusquehanna115 min
Jul 24, 3:58 PM EDTSpecial Weather StatementBGMLuzerne62 min
Jul 24, 4:11 PM EDTTornado WarningBGMLackawanna, Susquehanna, Wyoming49 min
Jul 24, 5:15 PM EDTFlash Flood WarningBGMBradford2 hr
Jul 24, 5:36 PM EDTAreal Flood AdvisoryBGMLackawanna114 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.